CHICAGO, Sept. 15, 2016 /PRNewswire/ -- In a recent interview with Thomas W. Frederickson MD, FACP, SFHM, MBA released by the Physician-Patient Alliance for Health & Safety (PPAHS), the administration of opioids in combination with benzodiazepines in hospitalized patients is discussed.
The combination of opioids and benzodiazepines can be a deadly combination. According to Baltimore's City Health Commissioner Leana Wen, of the 44 people who die each day in the United States, approximately one in three of these unintentional overdose deaths from opioids also involves benzodiazepines.
As a result, the FDA recently issued its strongest warning about combined use of opioids and benzodiazepines, saying:
"After an extensive review of the latest scientific evidence, the U.S. Food and Drug Administration announced today that it is requiring class-wide changes to drug labeling, including patient information, to help inform health care providers and patients of the serious risks associated with the combined use of certain opioid medications and a class of central nervous system (CNS) depressant drugs called benzodiazepines.
"Among the changes, the FDA is requiring boxed warnings – the FDA's strongest warning – and patient-focused Medication Guides for prescription opioid analgesics, opioid-containing cough products, and benzodiazepines – nearly 400 products in total – with information about the serious risks associated with using these medications at the same time. Risks include extreme sleepiness, respiratory depression, coma and death."
Although much focus on this combination of opioids and benzodiazepines is with "street use," said Michael Wong, JD (Executive Director, PPAHS), "for example, those seeking detoxification for heroin or other opioid addiction, as evidenced by a recent study published in the Journal of Substance Abuse - this combination may also be deadly for hospitalized patients."
In a recent interview with on the Society of Hospital Medicine comprehensive guide, "Reducing Adverse Drug Events Related to Opioids" (otherwise known as the RADEO guide), the lead author, Dr. Frederickson, emphasized that the sedation risk from the additive effects of non-opioid medications must be recognized by all clinicians when administering opioids to their patients:
"The biggest risk are the benzodiazepines, and the reason that the benzodiazepines pose a risk are really two.
"First is they're very common. Many patients come into the hospital taking benzodiazepines. They're commonly used for anxiety and other conditions as well. So, patients, who are already on benzodiazepines, habituated benzodiazepines, need to continue that medication in the hospital.
"So, when you have an additive effect, or even more than an additive effect of adding an opioid medication to control pain, the sedating effects of the benzodiazepines, as well as the opioids, can be more than additive; and this really is a situation that requires an increased level of caution for providers and policies in place that include more heightened monitoring and such to avoid untoward events."
To watch the interview with Dr. Frederickson with accompanying slides on YouTube, please click here
For a full transcript of the interview, please click here.
About Physician-Patient Alliance for Health & Safety
Physician-Patient Alliance for Health & Safety is a non-profit 501(c)(3) whose mission is to promote safer clinical practices and standards for patients through collaboration among healthcare experts, professionals, scientific researchers, and others, in order to improve healthcare delivery. For more information, please go to www.ppahs.org.
Video - https://youtu.be/cAEhjSkPkKM
To view the original version on PR Newswire, visit:http://www.prnewswire.com/news-releases/opioids-and-benzodiazepines-make-a-deadly-combination-for-hospitalized-patients-300328588.html
SOURCE Physician-Patient Alliance for Health & Safety